Hail, Marion
- When
- February 7, 8:24 AM CST
- Where
- Marion County, 3.61 mi E of Goss
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.360, -89.840
Showers and thunderstorms developed as a low pressure system moved through the area. Cold temperatures in the upper atmosphere set the stage for these storms to produce large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed as a low pressure system moved through the area. Cold temperatures in the upper atmosphere set the stage for these storms to produce large hail. More robust storms and tornadoes occurred south of the area around New Orleans where a more significant event unfolded. During the afternoon, two tornadoes did occur in Central Mississippi, which actually tracked to the southeast. What was unusual for this event, the majority of the storms moved southeast, which is rare for February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 7, 5:49 AM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 549 AM CST Tue Feb 7 2017 ...SEVERE WEATHER EXPECTED TODAY... .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: MVFR ceilings are occurring this morning with a couple of sites still at VFR. Showers and a few thunderstorms are beginning to develop this morning across the area. These will only increase in coverage and intensity through the day. The strongest storms look to occur from generally I-55 and east, which would impact KGWO/KGTR/KJAN/KHKS/KMEI/KHBG through about 23z. Some of these storms will be severe with gusty winds and hail being the main concern. MVFR ceilings at best will occur during the day. Some VFR ceilings may return late this afternoon before more low clouds and potential for fog(including dense fog) occurs late tonight. /28/ && .DISCUSSION... Today and tonight... Main concern for the short term remains the increasing chance for severe storms starting this morning and continuing through this afternoon. As was referenced in an earlier discussion, models are becoming more robust with the potential for severe weather today across the ArkLaMiss region. The overall set-up remains the same for today in that a surface low will deepen as it tracks across the mid- Mississippi River Valley into Illinois and toward the Great Lakes region with a shortwave trough on its heels. The ArkLaMiss region, thanks to the passage of a warm front yesterday morning, remains in a rather warm and moist airmass. Temperatures this morning are about 5 to 10 degrees warmer than 24 hours ago and dewpoints are 5-10 degrees moister as well. Dewpoints are running in the upper 50s to lower 60s at most spots across the region. Gusty southerly winds will help enhance this warm, moist environment through the day. Once again, temperatures today should reach well into the 70s areawide. The current thinking for today's storms hasn't changed too much with this forecast package but only been reinforced with the new model data and hi-res guidance. Storms already developed overnight across portions of central Arkansas and northern Mississippi and warm advection showers are developing across various sections of my CWA. Storms will affect the western part of the forecast area by daybreak, and some of these could be strong to severe. Given the area of development, it is entirely possible that some portions of the Delta region could miss out on some storms as hi-res guidance indicates development of main cluster of storms may actually be across the southwest part of the CWA and track northeast. The potential for severe storms will ramp up through the morning and peak during the afternoon as storms will continue to develop across central portions of the CWA and progress eastward. The atmosphere should be very conducive for severe weather given MUCAPE around 1800- 2600J/kg, surface temperatures in the 70s and dewpoints into the lower 60s. Hi-res guidance is in good agreement and confirms that a mixture of supercells and multi-cell clusters should occur across central to eastern Mississippi from roughly late morning into mid to late afternoon. All types of severe weather will be possible with these storms but the main concern will be from damaging winds and hail. There is growing concern that some of this hail could be on the big side as mid level lapse rates are around 7.5 to near 8 degrees Celsius and vertical totals are around 30-31C. Will continue to mention golfball size hail in the HWO and graphics, but it may not be out of the question for some storms, especially any supercells that develop, to produce even larger hail than that given such steep lapse rates. While hail and wind are the primary concern, tornadoes cannot be ruled out given enough shear and helicities around 200-300 m2/s2. The 0-3km shear vectors are not overly strong but as storms progress east, both the speed and orientation gets better for some tornado potential should any kind of line cluster develop as per the latest run of the HRRR suggests. It is across the eastern half of the CWA where the tornado will likely be better as storms evolve and mature in an unstable environment. There is some growing concern that the southeast part of the CWA has the best potential for tornadoes as different guidance suggests a couple of waves of storms, including some that look supercellular during the afternoon as shear, instability and updraft helicities peak. Current timing looks to be generally on track as storms develop in the west this morning, track across the I-55 corridor by mid/late morning into early afternoon and then affect eastern portions of the CWA starting late morning into the afternoon. As alluded to earlier,portions of the forecast area, in particular the eastern and/or southeastern part, may actually see a couple of different waves of storms, hence the reasoning for the larger time window. Storms look to clear out by late afternoon/early evening as the upper level trough swings over the region. Clearing skies should even occur from west to east by late day. There might be some lingering very light rain in the eastern part of the state into the early evening but the remainder of tonight should be dry. The actual cold front won't make it into the region until later in the week, which means that cooler weather won't move in right away. Overnight lows tonight will only be in the lower 60s with some mid to upper 50s possible in the Highway 82 corridor. Dewpoints will still remain in the 50s and 60s so "muggy" conditions will continue, likely leading to some fog potential for tonight. Dense fog is likely going to be a concern, especially in locations that saw a good bit of rain today. /28/ Wednesday through Monday On Wednesday into Wednesday night there will be low end chances of rain over the east half for the period. The showers will exit the region by early Thursday. The cold front will finally move through the region on late Wednesday night into Thursday. Pwats will be less than 0.50 inch for any rain to develop ahead of the front for Thursday. In the wake of the front we will have a brief cool down before southerly return flow brings the forecast area back into a warming trend as we move into the weekend. Daily highs will push back into the mild 70s over the weekend. Upper ridging will build back over the region over the weekend in response to a closed upper low over the southwest Conus. This will bring back more chances of rain for the weekend as pwats to back to around one inch. Rain chances will continue into Monday as another cold front passes through the forecast area. Drier conditions will come back for Monday night. Looking ahead the models and their ensembles show the closed low over the southwest Conus will phase in with northern stream upper trough pushing into the Lower Mississippi Valley at the middle of next week as our next storm system./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 77 62 77 47 / 93 11 13 15 Meridian 75 61 75 48 / 97 21 21 20 Vicksburg 78 60 77 47 / 81 11 10 9 Hattiesburg 76 63 77 55 / 97 14 18 18 Natchez 78 62 77 51 / 79 10 10 8 Greenville 75 55 73 41 / 79 11 13 8 Greenwood 75 56 73 41 / 90 13 19 13 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous Weather Outlook National Weather Service Jackson MS 613 AM CST Tue Feb 7 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-060- 081215- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Washington-Issaquena-Sharkey-Warren-Adams- 613 AM CST Tue Feb 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight TORNADOES THREAT...Limited TIMING...Today SEVERE THUNDERSTORMS THREAT...Limited TIMING...Today Severe thunderstorms will be possible this morning into early afternoon. Damaging winds up to 60mph and quarter sized hail will be possible will be the primary concern but a tornado will also be possible. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ019-025>033-035>039-042>046-048>059-061>066-072>074-081215- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo- Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 613 AM CST Tue Feb 7 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight TORNADOES THREAT...Limited TIMING...Today SEVERE THUNDERSTORMS THREAT...Elevated TIMING...Today Severe thunderstorms are expected today, especially this morning and afternoon. Hail up to golfball size, or potentially larger, along with damaging winds will be the primary threat. Tornadoes also will be possible. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 28 && ...HAZARD LEGEND... *TORNADOES* Extreme...Confident in strong tornadoes with ratings EF2 or greater. Significant...Strong tornadoes possible with ratings EF2 or greater. Elevated...Confident in tornadoes. Limited...Tornadoes possible. *SEVERE THUNDERSTORMS* Extreme...Confident in severe thunderstorms with wind gusts of 75 mph or greater and/or 2 inch diameter or larger hail. Significant...Severe thunderstorms possible with wind gusts of 75 mph or greater and/or 2 inch diameter or larger hail. Elevated...Confident in severe thunderstorms with winds gusts of 60 mph or greater and/or 1 inch diameter or larger hail. Limited...Severe thunderstorms possible with wind gusts of 60 mph or greater and/or 1 inch diameter or larger hail. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
552 AM CST TUE FEB 7 2017
MSZ054-071215-
Copiah MS-
552 AM CST TUE FEB 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COPIAH COUNTY UNTIL
615 AM CST...
At 551 AM CST, Meteorologists were tracking a strong thunderstorm
near Barlow, or 15 miles west of Hazlehurst, moving northeast at 40
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Dentville around 600 AM CST.
Crystal Springs and Gallman around 615 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3187 9070 3185 9071 3185 9072 3196 9071
3205 9053 3205 9032 3195 9026 3177 9068
TIME...MOT...LOC 1151Z 235DEG 34KT 3190 9064
17Special Weather Statement
National Weather Service Jackson MS
652 AM CST TUE FEB 7 2017
MSZ055-063-064-071330-
Simpson MS-Lawrence MS-Jefferson Davis MS-
652 AM CST TUE FEB 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE...EASTERN
SIMPSON AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 730 AM CST...
At 652 AM CST, Meteorologists were tracking a strong thunderstorm
over Shivers, or 8 miles south of Pinola, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Magee and Sanatorium around 715 AM CST.
Martinville around 720 AM CST.
Other locations impacted by this storm include New Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3177 9007 3181 9006 3204 8975 3189 8968
3180 8966 3178 8969 3177 8975 3175 8976
3167 9002
TIME...MOT...LOC 1252Z 235DEG 41KT 3176 8999
17Special Weather Statement
National Weather Service Jackson MS
721 AM CST TUE FEB 7 2017
MSZ044-045-050-051-071345-
Leake MS-Newton MS-Neshoba MS-Scott MS-
721 AM CST TUE FEB 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NESHOBA...
NORTHWESTERN NEWTON...SOUTHEASTERN LEAKE AND NORTHEASTERN SCOTT
COUNTIES UNTIL 745 AM CST...
At 720 AM CST, Meteorologists were tracking a strong thunderstorm
near Tuscola, or 7 miles northeast of Harperville, moving northeast
at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Prospect around 725 AM CST.
Dowdville and Madden around 730 AM CST.
Neshoba and Dixon around 735 AM CST.
Philadelphia and Pearl River around 740 AM CST.
Bethsaida around 745 AM CST.
Other locations impacted by this storm include Standing Pine, Tucker,
Walnut Grove and Sebastopol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3254 8925 3252 8932 3246 8946 3261 8957
3292 8920 3267 8897
TIME...MOT...LOC 1320Z 237DEG 48KT 3259 8942
DCSpecial Weather Statement National Weather Service Jackson MS 758 AM CST TUE FEB 7 2017 MSZ056-057-065-066-071430- Jasper MS-Smith MS-Covington MS-Jones MS- 758 AM CST TUE FEB 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COVINGTON... NORTHWESTERN JONES...SOUTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES UNTIL 830 AM CST... At 758 AM CST, Meteorologists were tracking a strong thunderstorm near Collins, moving northeast at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Taylorsville and Hebron around 815 AM CST. Stringer around 825 AM CST. Other locations impacted by this storm include Soso. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 200 PM CST for southeastern, central and east central Mississippi. LAT...LON 3156 8964 3167 8973 3199 8932 3167 8907 TIME...MOT...LOC 1358Z 237DEG 50KT 3165 8962 NF
Special Weather Statement
National Weather Service Jackson MS
815 AM CST TUE FEB 7 2017
MSZ064-072-073-071445-
Marion MS-Lamar MS-Jefferson Davis MS-
815 AM CST TUE FEB 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMAR...NORTHERN
MARION AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 845 AM CST...
At 815 AM CST, Meteorologists were tracking a strong thunderstorm
over Morgantown, or near Columbia, moving northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Goss and Society Hill around 820 AM CST.
Bunker Hill around 825 AM CST.
Improve around 830 AM CST.
Melba around 835 AM CST.
Sumrall around 840 AM CST.
Other locations impacted by this storm include Bassfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 200 PM CST for south central
and southeastern Mississippi.
LAT...LON 3131 9004 3133 9004 3159 8971 3156 8965
3149 8958 3144 8959 3143 8954 3134 8945
3118 8998
TIME...MOT...LOC 1415Z 236DEG 46KT 3130 8994
NFThe Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 14:24 UTC.
15 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell across Jackson, including along Interstate 55.
Nickel sized hail fell for about 5 minutes and covered the ground.
A swath of hail fell across northern Rankin County. Half dollar sized hail occurred in Fannin, while quarter size hail fell near Goshen Springs.
Nickel sized hail fell in the Castlewoods neighborhood.
A swath of large hail occurred across northern Leake County, including ping pong ball sized hail north of Renfroe and golfball size hail around Singleton.
A swath of large hail fell across the central and eastern parts of the county. This included two inch hail in Lake, ping pong ball sized near Hillsboro and quarter size in Harperville.
This tornado began near Hodges Lane, where a couple of small trees were snapped. The tornado continued eastward snapping and uprooting multiple trees along Old Hillsboro Rd. The tornado reached its greatest intensity as it moved across Little River Road and MS Highway 35. In this area, multiple flea market buildings were destroyed. Two residences were damaged, one significantly by a fallen tree. A shed was destroyed and the roof was blown off a barn. Several trees were snapped or uprooted at this location. The tornado continued eastward across Taylor Road, where it damaged a shed and caused additional tree damage. The tornado lifted just east of MS Highway 21, where some tree branches were broken. The maximum estimated winds were 115 mph.
A swath of large hail occurred across southeast portions of Newton County. Golfball size hail was noted around Lawrence and Roberts.
Several softwood trees were uprooted and snapped.
This tornado started in a wooded area northwest of County Road 20 and traveled southeast where it snapped and uprooted several trees. It also caused damage to the porch roof of a home along County Road 20. The tornado then continued to the southeast of County Road 20 and ended after snapping a few more trees. Maximum estimated winds were 100 mph.
Quarter sized hail fell along County Road 280.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675182, 675189, 675190, 675188, 678882, 675469, 675468, 675183, 675184, 675470, 675472, 675180, 675185, 675467, 675458, 675181, 675186, 675187.